Managing opioid toxicity

The management of opioid toxicity depends on its severity and causative factors.

Respiratory depression

Suspect opioid-induced respiratory depression if the patient’s respiratory rate is below the normal (12-20 respirations per minute). Other features of opioid toxicity - particularly pinpoint pupils - will confirm the diagnosis. Normal pupils, however, do not rule out opioids as the cause of respiratory depression.

If the respiratory rate is below 8, administer a reversal agent such as naloxone according to your local policy. Consider admission to acute setting for monitoring. Give oxygen if saturations are below 90%.

If the respiratory rate is between 8 and 12 per minute, check renal function, review opioid dose, consider switching opioids and monitor the patient.

Renal function

Take urgent blood tests to assess renal function. Identify and manage reversible causes of renal impairment such as dehydration and discontinue nephrotoxic drugs if possible.

Opioid dose

If the patient is not in pain or the pain is not opioid responsive, reduce the dose of opioid dose by 30 to 50%. The size of the dose reduction depends on the patient’s previous pain history and practical issues such as the medicinal form being taken.

Opioid conversion

If the pain is not controlled and the history indicates that it is opioid sensitive, dose reduction is not appropriate. In these circumstances, converting to a different opioid is required.

Share this article:

This article is from the free online course:

Opioid analgesics: Treating Pain in People with Cancer

Newcastle University

Get a taste of this course

Find out what this course is like by previewing some of the course steps before you join: